Q) My son is three months old and just had his vaccination which might cause him to have a fever. The nurse prescribed paracetamol.
Is it recommended for him to take the medicine to "prevent" him from developing a fever later on or do I give him the medication only when he has a fever?
The instruction from the nurse was to give him the medication only when he has a fever. But the older generation seems to prefer preventive measures.
To me, developing fever is a body's immune response to fight infection. I do not know if it is actually beneficial to try and suppress this natural defence against foreign invaders before it happens. I have come across articles on both schools of thought.
A) Fever should not be feared.
A fever is actually a good indication that the body has mounted an immune response against the vaccine and, hence, should not be actively avoided.
In fact, there is a study to suggest that if antipyretics or anti-fever medications were given before the onset of fever and after vaccination, the immune response to the vaccine would be poorer than if this was not done.
Some common side effects are injection pain and redness, swelling of the vaccinated arm, increased irritability or fussiness, poor feeding for a while, and being less active.
However, this is not a hard and fast rule. If post-vaccination fever causes undue distress - and sometimes it is due to pain - anti-fever medications which also act against pain can be offered.
ASSOCIATE PROFESSOR THOON KOH CHENG
Head and senior consultant for the infectious disease service in the department of paediatrics at KK Women's and Children's Hospital
GOT A PROBLEM? E-mail your question to firstname.lastname@example.org.
Specify Ask The Experts as the subject and include your name, age, gender, identity-card number and contact details.
This article was first published on February 16, 2016.
Get a copy of The Straits Times or go to straitstimes.com for more stories.